Alert archive / Colorado / Winter Storm Watches in 2021

Winter Storm Watch 5, NWS Denver/Boulder, CO

May 1, 20219 counties in Colorado

NWS Denver/Boulder, CO issued this winter storm watch at May 1, 2021, 3:56 AM MDT for 9 counties in Colorado. It took effect at May 2, 2021, 6:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 1, 2021, 3:56 AM MDT (09:56 UTC)
In effect from
May 2, 2021, 6:00 PM MDT
Expired
May 2, 2021, 3:42 AM MDT
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 102 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3262 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WWUS45 KBOU 010956
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
356 AM MDT Sat May 1 2021

COZ033-034-012100-
/O.NEW.KBOU.WS.A.0005.210503T0000Z-210504T0600Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-
Including the cities of East Slopes Mosquito Range, Indian Peaks,
Eisenhower Tunnel, Rocky Mountain National Park, East Slopes
Southern Gore Range, Mount Evans, Laramie and Medicine Bow
Mountains, Cameron Pass, Breckenridge, Kenosha Mountains, Winter
Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears
Range, and Berthoud Pass
356 AM MDT Sat May 1 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY 
EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 7 to 14 
  inches possible.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  and The Mountains of Summit County, the Mosquito Range, and the 
  Indian Peaks.

* WHEN...From Sunday evening through Monday evening.

* IMPACTS...Snow covered and icy roads will make travel hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Hiris
2 follow-up statements
477 
WWUS45 KBOU 012005
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
205 PM MDT Sat May 1 2021

COZ033-034-021100-
/O.CON.KBOU.WS.A.0005.210503T0000Z-210504T0600Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-
Including the cities of East Slopes Mosquito Range, Indian Peaks,
Eisenhower Tunnel, Rocky Mountain National Park, East Slopes
Southern Gore Range, Mount Evans, Laramie and Medicine Bow
Mountains, Cameron Pass, Breckenridge, Kenosha Mountains, Winter
Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears
Range, and Berthoud Pass
205 PM MDT Sat May 1 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH 
MONDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 7 to 14 
  inches possible.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  and The Mountains of Summit County, the Mosquito Range, and the 
  Indian Peaks.

* WHEN...From Sunday evening through Monday evening.

* IMPACTS...Roads will likely become slick and hazardous. Travel may 
  become very difficult due to heavy snowfall on roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for Colorado can be obtained by calling 5 1 1 or by going 
to www.cotrip.org


&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Meier
989 
WWUS45 KBOU 020942
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
342 AM MDT Sun May 2 2021

COZ033-034-022200-
/O.UPG.KBOU.WS.A.0005.210503T0000Z-210504T0600Z/
/O.NEW.KBOU.WS.W.0008.210503T0000Z-210504T0600Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-
Including the cities of East Slopes Mosquito Range, Indian Peaks,
Eisenhower Tunnel, Rocky Mountain National Park, East Slopes
Southern Gore Range, Mount Evans, Laramie and Medicine Bow
Mountains, Cameron Pass, Breckenridge, Kenosha Mountains, Winter
Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears
Range, and Berthoud Pass
342 AM MDT Sun May 2 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT 
MDT MONDAY NIGHT...

* WHAT...Heavy snow expected. Total snow accumulations of 7 to 14 
  inches possible, heaviest amounts along and just east of the 
  Continental Divide. Lower amounts expected west of the Divide.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  and The Mountains of Summit County, the Mosquito Range, and the 
  Indian Peaks.

* WHEN...From 6 PM this evening to Midnight MDT Monday Night.

* IMPACTS...Roads will likely become slick and hazardous. Travel may 
  become very difficult due to heavy snowfall on roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.
org

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Entrekin

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Apr 30, 8:53 PM MDT, 7 hours 3 minutes earlier.

Area forecast discussion, Apr 30, 8:53 PM MDT, 7 hours 3 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
853 PM MDT Fri Apr 30 2021

.UPDATE...
Issued at 841 PM MDT Fri Apr 30 2021

The forecast remains on track tonight and very minor adjustments
were made. As mentioned in the discussion below, there is
potential for virga to produce gusty winds late tomorrow
afternoon/early evening. The latest 00Z high resolution model runs
continue to show this potential which may impact outdoor events.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 122 PM MDT Fri Apr 30 2021

A mid and upper level ridge of high pressure will continue to
dominate our weather through most of Saturday. Mostly clear skies
and light winds will lead to a seasonably cool night tonight, with
50s across the lower foothills and urban corridor, and 40s for the
rest of the plains and cooler river/creek bottom locations. In the
mountains, expect lows in the mid 30s across the valleys.

On Saturday flow transitions to westerly aloft ahead of a weak
trough to our northwest which squishes the ridge a bit to the
south of us. Warm advection occurs throughout the day, with 700
mb temps rising to +12 degC by late afternoon across the northern
part of Colorado, and +14 degC in Central Colorado. This will
result in highs in the mid to upper 80s across the plains. We
don't think 90 is possible in Denver because there really isn't
any downslope flow in the lowest levels, and we'd want to see
+15degC or greater at 700 mb to have a shot at 90 degF. The
mountain valleys should be in the 60s to near 70. It should be
the warmest day for all of us since last Fall. The boundary layer
across the plains will be well mixed up to 500 mb, but with
limited moisture available, convection will be very weak and
limited to a few virga showers. However, if virga does form we'd
expect gusty winds to 40 mph near any of those virga showers. The
weak trough to the northwest advects moisture into our northern
mountains by mid afternoon, so convective rain showers are
possible but amounts would be very light if anything. Snow levels
will be around 12,000 feet so unless you are hiking above
timberline, the p-type will be rain. CAPE values around 250-400
J/kg might support an isolated rumble of thunder.

.LONG TERM...(Saturday night through Friday)
Issued at 122 PM MDT Fri Apr 30 2021

It will be warm Saturday night with lows around 50 F across the
plains and in the upper 30s F in the mountains, and a slight
chance of light showers and thunderstorms. Early Sunday, ahead of
an upper trough advancing slowly southeastward to the Rocky
Mountains, a cold front will push through northeast Colorado. The
front will bring cooler temperatures and upslope flow into the
Front Range behind it will bring widespread precipitation. Highs
Sunday should be back in the upper 60s and lower 70s F on the
plains and 50s to 60s F in the mountains. There will be widespread
showers

Upslope flow will increase Sunday night into Monday and
precipitation will increase in coverage and intensity. The
greatest precipitation should fall late Sunday and early Monday,
when upslope flow is aided by moderate synoptic forcing for ascent
and decent instability ahead of the advancing trough.

Model agreement on the timing of this system remains very good,
and consensus about precipitation amounts is also improving.
Continue to expect 1 to 2 inches of QPF in the Front Range
Foothills and on the Palmer Divide, with the greatest amounts and
probably favoring the southern Foothills given the northeasterly
upslope flow. Parts of the adjacent plains including the Denver
metro and urban corridor, and the eastern slopes of the mountains
above the Foothills, could see 1 to 1.5 inches. There will be
less precipitation at the lower elevations, decreasing out to
around 0.5 inches on the northeast plains.

Precipitation will decrease quickly behind the trough as it exits
Tuesday. There is a chance of some persistent light showers and
thunder Tuesday and Wednesday with a much weaker, secondary
shortwave in northwest flow aloft, but with much less QPF. It
should still be cold enough for mostly snow in the mountains, but
the area will be quickly warming and snow is much less likely
Wednesday. By Thursday, northeast Colorado should be under a large
ridge and mostly clear through Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 841 PM MDT Fri Apr 30 2021

VFR through the TAF period. Drainage winds will transition to
light easterly or southeasterly winds tomorrow afternoon. The
challenging part of the forecast will be whether virga showers
develop during the late afternoon/early evening. If these develop,
the boundary layer will be dry and well-mixed which would support
brief gusty winds up to 35-40 knots. A cold front will shift winds
to the northwest or north tomorrow night.

&&

.HYDROLOGY...
Issued at 122 PM MDT Fri Apr 30 2021

There is potential for heavy rain from Sunday afternoon through
Monday across the foothills and plains. The lower foothills may
see rainfall amounts of 1 to 2 inches, which would cause flooding
over burn scars. The higher foothills will likely see colder
temperatures and mostly snowfall from late Sunday night and into
Monday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Danielson
SHORT TERM...Schlatter
LONG TERM...Direnzo
AVIATION...Danielson
HYDROLOGY...Direnzo
Hazardous weather outlook, Apr 30, 9:28 AM MDT, 18 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
928 AM MDT Fri Apr 30 2021

COZ030>051-011530-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
928 AM MDT Fri Apr 30 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

No significant weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dry conditions and warm temperatures are expected Saturday. The
next storm will bring colder temperatures along with showers and
thunderstorms by late Sunday afternoon, which will possibly
continue through early Tuesday. Expect widespread precipitation
Sunday night through Monday, with snow in the mountains and higher
foothills and rain for the lower elevations. There is potential
for heavy rainfall and thunderstorms with this system.

For Tuesday and Wednesday, a slow warming trend with continued
chances for showers and thunderstorms, especially in the
afternoons and evenings, then warmer and drier for Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.